Acetaminophen overdoses in children can be life-threatening — but they are avoidable.
Acetaminophen, widely available over the counter and most commonly known as Tylenol, leads the pack as the most common single drug responsible for a life-threatening event, longer-term illness or death among children. An overdose can cause acute liver failure. Giving the proper dose of this drug can be tricky, say experts, because of the numbers. Often, parents or caregivers need to convert the appropriate amount of the dosage based on the child’s height and weight, and those calculations can lead to mistakes.
Study authors suggest better labeling and dosing information and improved dosing devices. Many parents use spoons, which do not come in standard sizes.
Researchers also suggest that the drug should be sold from behind the pharmacy counter, which might help ensure that a pharmacist would be more likely to counsel parents on correct dosing at point of purchase.
Matthew Barcellona, M.D., FAAP, a community pediatrician in practice at North Scottsdale Pediatric Associates, and a board member for the Arizona Chapter of the AAP, answers questions about proper use of acetaminophen.
What do parents need to know about using acetaminophen — especially in a very young infant?
Acetominophen is a generally safe and effective medicine that combats fever and minor pains in teens, children, and infants. For infants younger than 2 months, do not use acetaminophen without specific direction from your physician.
What’s the most common reason that parents give too much or otherwise make mistakes with the dosing amount or schedule?
Mistakes in acetaminophen dosing may be caused by using inappropriate measuring instruments, dosing the medicine too frequently, dosing with the wrong acetaminophen concentration or giving extra medicine if the child “throws it all up.”
The risk of harmful overdose is increased if a child is receiving it for extended periods. Please see your doctor if regularly needing acetaminophen for ongoing issues such as headaches, teething or muscle pain.
What’s a good way to give a child the drug — and what’s the best benchmark for the proper amount? Is it by weight? Or age?
The best way to correctly dose acetaminophen is by using the measuring device that came in the medicine packaging. While guidelines for dosing are often given by age, the most accurate dosing is based on weight. You can find a dosing guide on our North Scottsdale Pediatrics website, under My Child is Sick.
What are the signs of an acetaminophen overdose?
Initial signs of acetaminophen overdose include loss of appetite, abdominal pain, nausea, vomiting, pallor, malaise and sweating. If there is ever a concern of acetaminophen overdose call Poison Control immediately. [Banner Good Samaritan Poison & Drug Information Center offers a free 24-hour emergency phone line at 800-222-1222.] Please keep medicines out of reach of children, use childproof packaging, and do not store other medicines in acetaminophen bottles.